Wyoming, 2011

High Wind in Wyoming, April 4 to 5, 2011

April 4 to 5, 2011 · NWS CYS · 11 events in 7 counties and zones

The combination of strong winds in the upper atmosphere and a tight surface pressure gradient produced strong westerly winds over southeast Wyoming.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

The combination of strong winds in the upper atmosphere and a tight surface pressure gradient produced strong westerly winds over southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 4, 2:32 AM MST, 9 hours 34 minutes earlier.

Area forecast discussion, Apr 4, 2:32 AM MST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
332 AM MDT MON APR 4 2011

.SHORT TERM...TODAY THROUGH EARLY WEDNESDAY MORNING...CHILLY
TEMPERATURES WERE OBSERVED EARLY THIS MORNING AS A POLAR AIRMASS
SETTLES ACROSS SOUTHEAST WYOMING. A LIGHT SNOWPACK ACROSS PORTIONS
OF WYOMING HAS ALSO RESULTED IN SOME ADDITIONAL RADIATIONAL
COOLING ACROSS THE REGION WITH TEMPS CURRENTLY IN THE TEENS ACROSS
A LARGE PORTION OF STATE...AND EVEN SOME SINGLE DIGITS IN THE MORE
SHELTERED VALLEYS WEST OF THE LARAMIE RANGE. KCYS RADAR ALSO SHOWS A
FEW LIGHT FLURRIES ALONG THE LARAMIE RANGE PUSHING SOUTHWARD
ACROSS CHEYENNE...BUT NO SNOW ACCUMULATIONS ARE EXPECTED WITH ONLY
A FEW FLAKES OBSERVED OUTSIDE THE OFFICE. OTHERWISE...COLD TEMPS
WILL CONTINUE THROUGH DAWN WITH LOWS IN THE SINGLE DIGITS AND
TEENS ACROSS MOST OF SOUTHEAST WYOMING...AND 20S ACROSS WESTERN
NEBRASKA.

DRIER CONDITIONS ARE EXPECTED TODAY AND TONIGHT AS THE POTENT
UPPER LEVEL TROUGH AND COLD FRONT THAT BROUGHT THE LOCALLY HEAVY
SNOW TO AREAS ALONG AND WEST OF I25 CONTINUES TO PUSH EASTWARD
RAPIDLY INTO THE MISSISSIPPI RIVER VALLEY. MODELS STILL INDICATE
A FLAT UPPER LEVEL RIDGE NUDGING EASTWARD INTO THE ROCKY
MOUNTAINS...WITH THE MID TO UPPER LEVEL FLOW BECOMING MORE
WESTERLY AND EVENTUALLY ZONAL BY TUESDAY. THE MAIN FORECAST
CONCERN INTO TUESDAY WILL BE STRONG WINDS RETURNING TO THE
WYOMING AS ALL MODELS SHOW A STRENGTHENING SURFACE PRESSURE
GRADIENT LATE MONDAY AND INTO EARLY TUESDAY MORNING WITH LEE SIDE
TROUGHING DEVELOPING ACROSS THE HIGH PLAINS. COMBINED WITH 700 MB
WINDS BETWEEN 50 TO 65 KTS...STRONG WIND GUSTS OVER 60 MPH ARE
EXPECTED MAINLY ACROSS SOUTHEAST WYOMING WITH GUSTS AROUND 70 MPH
POSSIBLE IN THE MORE WIND PRONE REGIONS ALONG I25 AND I80.
THEREFORE...UPGRADED THE HIGH WIND WATCH TO A WARNING FOR THESE
WIND PRONE AREAS INCLUDING THE I80 SUMMIT AND FOOTHILLS JUST WEST
OF CHEYENNE...THE ARLINGTON AREA ALONG I80 BETWEEN RAWLINS AND
LARAMIE...AND BORDEAUX JUST SOUTH OF WHEATLAND. THERE IS HIGH
CONFIDENCE THAT THESE AREAS WILL RECEIVE THESE STRONG CROSS WINDS.
KEPT THE SAME TIMING AS THE HIGH WIND WATCH EXCEPT FOR THE
ARLINGTON AREA. THE NAM12 SHOWS THE PRESSURE GRADIENT
STRENGTHENING EARLIER IN THAT AREA...WHICH IS TYPICAL FOR THESE
EVENTS SINCE THAT LOCATION IS USUALLY 3 TO 6 HOURS EARLIER ON
AVERAGE. ISSUED THE HIGH WIND WARNING FOR ARLINGTON STARTING AT 3
PM THIS AFTERNOON TO BE ON THE SAFE SAID...EVEN THOUGH THE
STRONGEST WINDS ARE NOT EXPECTED UNTIL AFTER SUNSET. FOR THE
REMAINDER OF THE AREA....KEPT THE WATCH GOING FOR NOW WITH ALL
AREAS EXCEPT FOR CENTRAL LARAMIE COUNTY LOOKING GOOD FOR HIGH WIND
CRITERIA ON TUESDAY. CURRENT MOS GUIDANCE SHOWS WINDS 5 TO 10 MPH
BELOW CRITERIA LOCALLY FOR CHEYENNE...BUT WILL LOOK AT A FEW MORE
MODEL RUNS BEFORE MAKING A FINAL DECISION. OTHERWISE...TEMPS WILL
MODERATE BACK TO ABOVE NORMAL LEVELS BY TUESDAY AFTERNOON AHEAD OF
THE NEXT PACIFIC COLD FRONT...WITH HIGHS IN THE 60S AND LOW 70S
EAST OF THE LARAMIE RANGE AND NEAR 60 IN THE VALLEYS WEST OF THE
LARAMIE RANGE.

MODELS ALL IN GOOD AGREEMENT FOR LATE TUESDAY/EARLY
WEDNESDAY SHOWING THE START OF AN EXTENDED PERIOD OF UNSETTLED
WEATHER. A PACIFIC COLD FRONT WILL PUSH INTO CENTRAL AND SOUTHERN
WYOMING AND STALL OVER THE AREA AS A STRONG PACIFIC STORM SYSTEM
BEGINS TO DIG SOUTHWARD INTO THE WEST COAST. EXPECT THIS INITIAL
FRONT TO BE THE PRIMARY MECHANISM FOR RAINFALL AND MOUNTAIN
SNOWFALL STARTING AS EARLY AS TUESDAY EVENING AND CONTINUING
THROUGH WEDNESDAY. GFS AND NAM SHOW A STRONG AREA OF CONVERGENCE
ALONG THE FRONT WITH STRONG DIFLUENCE ALOFT ALONG 110KT JET
STREAK RAPIDLY PUSHING INTO THE GREAT PLAINS. CONTINUED TO
INCREASE POP TUESDAY NIGHT AND EARLY WEDNESDAY. SNOW LEVELS WILL
BE TRICKY BUT EXPECTED THEM TO LOWER AND FLUCTUATE BETWEEN 6000 TO
7000 FEET DEPENDING ON THE POSITION OF THE FRONT AND TIME OF DAY.
EXPECT A RAIN/MIX OVER THE HIGH PLAINS OF WYOMING WITH SNOW IN THE
MOUNTAINS AND HIGH VALLEYS. MAINLY RAIN IS EXPECTED ACROSS WESTERN
NEBRASKA.

.LONG TERM...WEDNESDAY THROUGH MONDAY

EXTENDED CONTINUES TO BE QUITE ACTIVE WITH SEVERAL STORMS MOVING
THROUGH THE AREA.

FIRST ONE CONTINUES TO BE SHOWN ON THE GFS FOR WEDNESDAY...AS A
FRONTAL SYSTEM STALLS OUT OVER THE AREA ALONG THE COLORADO/WYOMING
BORDER...SLOWLY DRIFTING SOUTHEASTWARD THROUGH THE AFTERNOON AND
EVENING HOURS. KEPT HIGH CHANCE POPS GOING FOR EXTREME SOUTHERN
WYOMING...WITH LIKELY POPS FOR THE MOUNTAINS. AGAIN...TEMPERATURES
SHOULD BE WARM ENOUGH FOR MAINLY RAIN IN POPULATED AREAS WITH
SNOWS IN THE HIGHER MOUNTAINS.

THAT SYSTEM MOVES OFF WEDNESDAY EVENING AND IS QUICKLY FOLLOWED BY
OUR NEXT COLD FRONT THURSDAY AFTERNOON. THIS ONE A LITTLE STRONGER
AND COLDER THAN THE ONE WEDNESDAY. 700MB TEMPERATURES FALL TO -8
TO -10C ACROSS CARBON COUNTY. THIS ONE WILL BE MAINLY SNOW...BUT
COULD SWITCH OVER TO RAIN FOR A BRIEF PERIOD THURSDAY AFTERNOON AS
IT TRACKS SOUTHEASTWARD. BY FRIDAY MORNING...THE FRONTAL SYSTEM
STALLS OVER NORTHERN COLORADO...THEN BEGINS TO WAVE BACK NORTH AS
OUR NEXT UPPER SHORTWAVE APPROACHES FROM THE WEST. THIS FRONT THEN
STAYS OVER SOUTHERN WYOMING THROUGH SATURDAY. STILL A WAYS
OUT...BUT TEMPERATURE PROFILES ARE SUCH THAT THIS COULD LEAD TO
SUBSTANTIAL SNOWFALL FOR SOUTHEAST WYOMING.

GFS AND ECMWF HAVE COME INTO AGREEMENT ON A CLOSED LOW DEVELOPING
OVER CENTRAL UTAH SATURDAY AFTERNOON...BUT DISAGREE ON THE TRACK
OF THE LOW AS IN MOVES EASTWARD. GFS SHOWING THIS LOW TRACKING
ACROSS CENTRAL UTAH AND BEING LOCATED NEAR THE COLORADO/KANSAS
BORDER BY 12Z SUNDAY. ECMWF TRACKS THE LOW FURTHER NORTH ACROSS
SOUTHERN WYOMING AND INTO THE DAKOTAS BY SUNDAY AFTERNOON. WE WILL
HAVE TO WATCH THIS SYSTEM CLOSELY AS IT COULD BRING SUBSTANTIAL
SNOWFALL TO OUR AREA IF THE GFS SOLUTION HOLDS TRUE.

&&

.AVIATION...12Z TAFS
LATEST SATELLITE TRENDS SHOWING PATCHES OF STRATOCU CEILINGS IN
NORTHWEST FLOW ACROSS SOUTHEAST WYOMING AND NEBRASKA PANHANDLE.
MOST OF THESE CLOUDS ARE VFR CEILINGS...BUT THERE ARE SOME THAT
ARE LITTLE LOWER IN THE MVFR CATEGORY AROUND 2500 TO 3000 FEET
AGL. THIS WILL PERSIST THIS MORNING UNTIL OUR WINDS BECOME MORE
WESTERLY AND THE CLOUDS DISSIPATE BY LATE MORNING. VFR CONDITIONS
EXPECTED AFTER WARDS.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL THIS WEEK AS
A STRONGER PACIFIC STORM SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE INTO THE AREA BY THE MIDDLE OF THE WEEK RESULTING IN COOL
TEMPERATURES AND A CHANCE OF WIDESPREAD WETTING RAINS...WITH
ACCUMULATING SNOWFALL POSSIBLE BY NEXT WEEKEND. DAYTIME HUMIDITIES
WILL TREND EVEN HIGHER BY THE END OF THE WEEK WITH MIN HUMIDITIES
ABOVE 50 PERCENT EXPECTED.
&&

.HYDROLOGY...RELEASES FROM UPSTREAM RESERVOIRS CONTINUE. MUCH OF
THE ADDITIONAL WATER WILL BE DIVERTED TO NEARBY CANALS...SO
RESULTING WATER IN THE NORTH PLATTE WILL BE ABOUT THE SAME OR EVEN
SLIGHTLY LOWER COMPARED TO RECENT DAYS. THE WATER LEVEL HAS SLOWLY
DECREASED AT HENRY AND MITCHELL SINCE LAST WEEK. A WET WEATHER
PATTERN IS LOOKING MORE LIKELY BY THE END OF THIS WEEK AND INTO
NEXT WEEKEND WITH A CHANCE OF SIGNIFICANT QPF AMOUNTS. THE
QUESTION IS WHETHER THIS PRECIPITATION WILL FALL AS MOSTLY RAIN OR
SNOW ACROSS THE HIGH PLAINS...WITH SNOW LOOKING PROBABLE IN THE
MOUNTAINS.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...HIGH WIND WARNING FROM 3 PM MONDAY TO 9 PM TUESDAY FOR WYZ110.

     HIGH WIND WARNING FROM 9 PM MONDAY TO 9 PM TUESDAY FOR WYZ106-
     WYZ116-WYZ117.

     HIGH WIND WATCH FROM NOON TUESDAY TO 9 PM TUESDAY FOR WYZ101-
     WYZ104-WYZ105-WYZ109-WYZ115-WYZ118.

NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...CLAYCOMB
Hazardous weather outlook, Apr 4, 3:40 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
440 AM MDT MON APR 4 2011

WYZ101>119-051045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
440 AM MDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TODAY AND TONIGHT WITH STRONG WIND
GUSTS LIKELY IN THE MORE WIND PRONE AREAS OF SOUTHEAST WYOMING AS
EARLY AS THIS AFTERNOON. A HIGH WIND WARNING IS IN EFFECT LATE
THIS AFTERNOON THROUGH TONIGHT FOR THE ARLINGTON EXCHANGE BETWEEN
RAWLINS AND LARAMIE...AND ALONG THE LARAMIE RANGE INCLUDING THE
EASTERN FOOTHILLS. PLEASE SEE THE LATEST HIGH WIND WARNING FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE EXPECTED ON TUESDAY FOR MUCH OF SOUTHEAST
WYOMING WITH GUSTS UP TO 65 MPH POSSIBLE. WINDS ARE EXPECTED TO
DIMINISH BY TUESDAY EVENING AHEAD OF THE NEXT PACIFIC COLD FRONT
WHICH WILL MOVE INTO NORTHERN WYOMING BY LATE TUESDAY.

A PROLONGED PERIOD OF UNSETTLED WEATHER IS EXPECTED TO BEGIN AS
EARLY AS WEDNESDAY AND CONTINUE INTO THE WEEKEND. ALTHOUGH THE
EXACT TRACK OF THIS STORM IS STILL UNCERTAIN AT THIS TIME...THE
POTENTIAL EXISTS FOR ADDITIONAL SNOW ACCUMULATIONS BY LATE THIS
WEEK INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-051045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
440 AM MDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS ARE EXPECTED TODAY WITH WIND GUSTS OVER 35 MPH
POSSIBLE NEAR THE WYOMING BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS ARE EXPECTED TO CONTINUE ON TUESDAY WITH STRONG
WINDS POSSIBLE NEAR THE WYOMING BORDER. TEMPERATURES WILL WARM
ABOVE NORMAL ON TUESDAY BEFORE THE NEXT PACIFIC STORM SYSTEM BEGINS
TO IMPACT THE REGION ON WEDNESDAY. A PROLONGED PERIOD OF UNSETTLED
WEATHER IS EXPECTED LATE THIS WEEK WITH PERIODS OF RAIN AND SNOW
INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 4, 12:06 PM MST to April 5, 1:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds of 40 mph or greater with a peak gust of 71 mph at 04/1756 MST.

High Wind, Laramie Valley

When
April 4, 1:21 PM MST to April 5, 12:21 PM MST
Where
Laramie Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or greater with a peak gust of 68 mph at 05/0841 MST.

High Wind, South Laramie Range Foothills

When
April 4, 2:55 PM MST to 11:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sensor at Emkay measured sustained winds of 40 mph or greater with a peak gust of 74 mph at 04/1530 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
April 4, 5:05 PM MST to April 5, 12:45 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds of 40 mph or greater with a peak gust of 73 mph at 05/0030 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
April 4, 6:50 PM MST to April 5, 1:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS sensor near Muddy Gap measured sustained winds of 40 mph or greater with a peak gust of 71 mph at 05/1150 MST.

High Wind, South Laramie Range

When
April 5, 1:45 AM MST to 3:55 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sensor at Lynch measured sustained winds of 40 mph or greater with a peak gust of 62 mph at 05/0145 MST.

High Wind, South Laramie Range Foothills

When
April 5, 2:30 AM MST to 12:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sensor at Emkay measured sustained winds of 40 mph or greater with a peak gust of 78 mph at 05/1045 MST.

High Wind, Converse County Lower Elevations

When
April 5, 3:53 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

ASOS wind sensor at Douglas measured a gust of 58 mph.

High Wind, North Snowy Range Foothills

When
April 5, 7:21 AM MST to 11:11 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds of 40 mph or greater with a peak gust of 60 mph at 1106 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
April 5, 8:15 AM MST to 12:15 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds of 40 mph or greater with a peak gust of 81 mph at 05/0850 MST.

High Wind, South Laramie Range

When
April 5, 8:30 AM MST to 10:15 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sensor at Lynch measured sustained winds of 40 mph or greater with a peak gust of 61 mph at 05/0955 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295927, 295938, 295933, 295929, 295937, 295931, 295934, 295936, 295928, 295930, 295932.